High-doses of either nifedipine or amlodipine, two forms of the drug dihydropyridine, are associated with a high risk of out-of-hospital cardiac arrest. Photo by ronstik/Shutterstock
March 18 (UPI) -- A well-known drug used to control blood pressure and angina has been linked to out-of-hospital heart failure, a new study says.
High-doses of either nifedipine or amlodipine, two forms of the drug dihydropyridine, are both associated with a high risk of out-of-hospital cardiac arrest, according to findings presented Monday at EHRA 2019.
"Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber's preference and personal experience," Hanno Tan, a researcher at Academic Medical Center and study author, said in a news release. "Both drugs are generally considered to be equally effective and safe and neither has been associated with sudden cardiac arrest."
Cardiac arrest occurs when the heart quivers and stops pumping blood. If untreated, this can be deadly.
Approximately 300,000 out-of-hospital cardiac arrests happen in the U.S. each year, according to the Centers for Disease Control and Prevention.
"This study suggests that high-dose nifedipine may increase the risk of sudden cardiac arrest due to fatal cardiac arrhythmia while amlodipine does not. If these findings are confirmed in other studies, they may have to be taken into account when the use of either drug is considered," Tan said.
Researchers examined data from the Dutch Amsterdam Resuscitation Studies registry and confirmed in the Danish Cardiac Arrest Registry.
They say it's been difficult to properly study out-of-hospital cardiac arrests due to a lack of patients records analyze the problem.
"As a European consortium we can validate our findings in different populations, and we bring together different expertise," Tan said. "For example, sudden cardiac arrest during sports is 19 times more common in men than women and the network enables us to comprehensively evaluate the potential biological (sex) and behavioral (gender) reasons."